Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 12, NWS Columbia, SC

April 4, 2008Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 4, 2008, 6:33 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 6:33 PM EDT (22:33 UTC)
Expired
Apr 4, 2008, 7:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 46 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:45 PM EDTHAIL 0.8812 Wsw Winnsboro, SCNICKEL SIZE HAIL REPORTED AT THE MONTICELLO EZ MART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:10 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 042236
SVRCAE
SCC039-071-042315-
/O.NEW.KCAE.SV.W.0012.080404T2233Z-080404T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
633 PM EDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS BETWEEN NEWBERRY AND
  POMARIA. MOVEMENT WAS NORTHEAST AT 36 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BLAIR...SALEM
  CROSSROADS...THE MONTICELLO RESERVOIR. 

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3423 8130 3424 8131 3422 8133 3416 8150
      3430 8161 3456 8137 3454 8089 3451 8087
      3449 8089 3447 8089 3439 8081
TIME...MOT...LOC 2233Z 227DEG 31KT 3432 8144

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:39 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 4, 3:39 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT FRI APR 4 2008

.SYNOPSIS...
MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH SATURDAY NIGHT.
HIGH PRESSURE WILL RETURN FOR THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEDGE HAS ERODED ACROSS THE FORECAST AREA. DEWPOINTS IN THE LOW/MID
60S SPREADING NORTHWARD. LIFTED INDEX MINUS 4 TO MINUS 5 AND CAPES
1000 TO 2000 ACROSS THE SOUTHEASTERN MIDLANDS AND LOWER SAVANNAH
RIVER AREA. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP/MOVE INTO
THE AREA LATE AFTERNOON AND EVENING. SHOULD BE A MILD NIGHT WITH
LOWS IN THE 60S.

WILL WAVE LAKE WIND ADVISORY IN PLACE UNTIL UNTIL 6 PM.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER TROUGH EXTENDING FROM THE OH VALLEY INTO THE SOUTHWESTERN
STATES FORECAST TO SLIDE EASTWARD. SHORT WAVE OVER THE TEXAS
FORECAST TO LIFT NORTHEAST TO CROSS THE GULF COAST STATES SATURDAY
...CROSSING THE WESTERN CAROLINAS SATURDAY NIGHT AND ON INTO
VIRGINIA BY SUNDAY MORNING. GFS IS A LITTLE FASTER THAN NAM. BOTH
MODELS DEVELOP A WAVE ALONG THE FRONT SATURDAY OVER GA/AL WHICH
TRACKS ACROSS SC SATURDAY AFTERNOON/EVENING. AIRMASS TO BECOME
MARGINALLY UNSTABLE AHEAD OF THE FRONT SATURDAY WITH ABOUT 30 KNOTS
OF SHEAR. 50 TO 60 KNOT JET AT H850 MB. STORMS WEST OF THE AREA
SATURDAY MORNING ARE EXPECTED TO MOVE EAST DURING THE AFTERNOON AS
AIRMASS BECOMES MORE UNSTABLE. STILL LOOKS LIKE THERE IS A THREAT
OF DAMAGING WINDS AND PERHAPS A COUPLE OF TORNADOES WITH SOME STORMS
SATURDAY AFTERNOON/EVENING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER PATTERN FEATURES A TROUGH IN THE WEST...WITH A RIDGE OVER THE
WESTERN ATLANTIC, MIGRATING TO THE EAST COAST BY THE END OF NEXT
WEEK. AT THE SURFACE: BY SUNDAY MORNING THE COLD FRONT SHOULD
ALONG THE COAST. MODELS CONTINUE TO SHOW A SLOWING TREND. BOTH
GFS AND ECMWF HAS SURFACE RIDGE WEDGING IN FROM THE NORTH SUNDAY
NIGHT INTO WEDNESDAY WITH THE FRONT EXTENDING FROM OFF THE COAST
TO WELL SOUTH OF THE REGION. A WARM MAY LIFT NORTH THURSDAY WITH
ANOTHER COLD FRONT APPROACHING THE AREA NEXT WEEKEND.

GFS ENSEMBLE POPS REMAIN ABOVE NORMAL SUNDAY THROUGH MONDAY NIGHT
WITH A STANDARD DEVIATION OF 5 TO 10 PERCENT. ENSEMBLE POPS BELOW
NORMAL TUESDAY THROUGH FRIDAY.  RETURN FLOW THURSDAY AND FRIDAY MAY
BE ENOUGH TO ADD A CHANCE OF CONVECTION.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COMPLEX SITUATION WILL CONTINUE THROUGH THE TAF PERIOD WITH MAINLY
MVFR CONDITIONS EXPECTED. REMAINS OF THE LOW LEVEL WEDGE ARE
SLOWLY DISSIPATING ACROSS THE AREA AS SOUTHERLY WINDS INCREASE AT
THE SURFACE. ALTHOUGH WIND SHEAR CRITERIA IS NOT MET...VISIBLE
SATELLITE AND LOW LEVEL WINDS (40 KTS AT 4 KFT) INDICATE SOME
LIGHT TURBULENCE WILL BE POSSIBLE THROUGH THE PERIOD. AS SKIES
PARTIALLY CLEAR CONVECTIVE CLOUDS WILL DEVELOP WITH SHOWERS AND
THUNDERSTORMS POSSIBLE FROM 20Z THROUGH 03/04Z...HOWEVER WITH
THE LATE START ON HEATING CONFIDENCE IN SHRA/TSRA AT THE TAF SITES
IS LOW. AFTER 03Z CLOUDS WILL INCREASE AHEAD OF THE NEXT LOW
PRESSURE SYSTEM CREATING MVFR CEILINGS/VSBYS ALONG WITH SHRA/TSRA
THROUGH THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS IN SHRA/TSRA POSSIBLE
SATURDAY AND SATURDAY NIGHT AS A COLD FRONT CROSSES THE AREA.
OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ015-
     016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
Hazardous weather outlook, Apr 4, 6:28 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT FRI APR 4 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
628 PM EDT FRI APR 4 2008

...TORNADO WATCH 166 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS TONIGHT MAY CONTAIN DAMAGING WIND AND HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SATURDAY COULD CONTAIN DAMAGING WIND AND HAIL. A
COLD FRONT MOVING INTO THE AREA PLUS STRONG WINDS AND COLD
TEMPERATURES ALOFT ARE RESPONSIBLE FOR THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:16 AM EDTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more5 hr
Apr 4, 6:49 PM EDTTornado WarningCAEFairfield41 min
Apr 4, 7:29 PM EDTSevere Thunderstorm WarningCAENewberry46 min
Apr 4, 7:42 PM EDTTornado WarningCAELancaster48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.